Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 55, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jun 29, 2007, 8:58 PM CDT for Elk County, Kansas. It was in force for 11 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 2007, 8:58 PM CDT (01:58 UTC)
- Expired
- Jun 30, 2007, 8:15 AM CDT
- In force
- 11 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Elk County, KS
The radar
The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 1:20 AM CDT | FLASH FLOOD | Moline, KS | HIGHWAY 160 REMAINS CLOSED AND BARRICADED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 300158 FFWICT KSC049-301315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 858 PM CDT FRI JUN 29 2007 THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE * FLASH FLOOD WARNING FOR... ELK COUNTY IN SOUTHEAST KANSAS. * UNTIL 815 AM CDT SATURDAY. * AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA. DOPPLER RADAR ESTIMATED BETWEEN 4 AND 5 INCHES OF RAIN HAS FALLEN ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE. * LOCATIONS WITHIN THE WARNING INCLUDE... ELK FALLS...GRENOLA...HOWARD...LONGTON...MOLINE. AT 850 PM CDT...ELK COUNTY LAW ENFORCEMENT REPORTED THAT HIGHWAY 160 WAS CLOSED DUE TO FLASH FLOODING...FROM THE COWLEY COUNTY LINE TO THE MONTGOMERY COUNTY LINE. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3730 9651 3729 9596 3760 9595 3760 9652 $$ CARUSO
1 follow-up statement
000 WGUS73 KICT 300647 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 145 AM CDT SAT JUN 30 2007 KSC049-301315- ELK KS- 145 AM CDT SAT JUN 30 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR ELK COUNTY... AT 142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AREAS OF MODERATE TO HEAVY RAIN MOVING NORTHEAST ACROSS ELK COUNTY. AT 140 AM CDT...ELK COUNTY SHERIFF REPORTED THAT HIGHWAY 160 REMAINED CLOSED AND BARRICADED TO ALL TRAFFIC ACROSS SOUTHERN ELK COUNTY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD OR HIGHWAY...AND NEVER DRIVE AROUND A BARRICADE...ESPECIALLY AT NIGHT THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3730 9651 3729 9596 3760 9595 3760 9652 $$ ES
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 6:13 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 29, 6:13 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 613 PM CDT FRI JUN 29 2007 .AVIATION... 00Z TAF UPDATE...NUMEROUS RAIN SHOWERS WILL CONTINUE TO AFFECT SOUTHERN KANSAS THIS EVENING AND OVERNIGHT. MVFR CLOUD CEILINGS WILL GRADUALLY TRANSITION TO IFR CEILINGS OVER SOUTHERN KANSAS...WITH POSSIBLE LIFR CEILINGS AFFECTING RSL AND SLN TAF SITES AFTER 05Z. CLOUD CEILINGS WILL SLOWLY IMPROVE INTO THE MVFR CATEGORY BY LATE TOMORROW MORNING. JAKUB && .PREV DISCUSSION... /ISSUED 323 PM CDT FRI JUN 29 2007/ TONIGHT-MON: FLOODING AND PROBABILITY OF PRECIPITATION THE MAIN ISSUE THIS PERIOD. WATER VAPOR LOOP OVER THE PAST 12 HOURS SHOWS VIRTUALLY NO CHANGE IN LONG WAVE PATTERN AND MODEL TRENDS SHOW LITTLE CHANGE LIKELY THROUGHOUT THE WEEKEND. IN THE VERY SHORT TERM...SWATH OF MODERATE-HEAVY RAIN WILL PERSIST INTO TONIGHT ACROSS SOUTH CENTRAL KS WITH INCREASE LIKELY AS BAROCLINIC ZONE TIGHTENS. ANTICIPATE LOW WILL MEANDER IN THE VICINITY OF THE OK/KS BORDER THROUGHOUT THE WEEKEND...AND POTENTIALLY INTO THE START OF THE WORK WEEK. WITH FLOODING ALREADY UNDERWAY...SITUATION WILL NOT IMPROVE AND LIKELY GET WORSE. HAVE EXPANDED THE FLASH FLOOD WATCH A BIT TO THE NORTHWEST AND ALSO EXTENDED IT UNTIL 0000 UTC SUN FOR NOW...ALTHOUGH EXPECT THIS WILL EVENTUALLY NEED TO BE EXTENDED INTO SUN. AS FOR QUANTITATIVE PRECIPITATION FORECAST...ANTICIPATE AMOUNTS AROUND 3 INCHES LIKELY ACROSS MUCH OF SOUTH CENTRAL/ SOUTHEAST KS BY SUN NIGHT. SIGNIFICANTLY INCREASED PROBABILITY OF PRECIPITATION BASED ON THIS TREND AND ALSO TRIMMED MAXES BACK THROUGHOUT THE PERIOD. TUE-FRI: MAIN ISSUES THIS PERIOD REVOLVE AROUND RESIDUAL MOISTURE AND WEAK SURFACE BOUNDARY SAGGING INTO THE AREA. WITH BOTH GLOBAL FORECAST SYSTEM MODEL/EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL SUGGEST LITTLE CHANGE IN 850MB MOISTURE THROUGHOUT THE PERIOD AND WEAK UPPER TROFFING IN THE WEST-NORTH WEST FLOW. HAVE DOUBTS MIDDLE LEVEL TEMPERATURES WILL WARM SUFFICIENTLY TO COMPLETELY CAP PRECIPITATION AND BELIEVE ISOLATED AFTERNOON/EVENING THUNDERSTORMS WILL STILL OCCUR. CURRENT CONSENSUS WAS TO GO DRY ON THE 4TH...BUT FULLY ANTICIPATE LATER FORECASTS WILL INSERT 20-30 PROBABILITY OF PRECIPITATION. DID ADD LOW PROBABILITY OF PRECIPITATION FOR LATER IN THE WEEK PER CONSENSUS. MAXIMUM TEMPERATURES WILL BE HIGHLY DEPENDENT ON EXTENT OF CLOUDS/PRECIPITATION. FORECAST REFLECTS A MIDDLE OF THE ROAD GUESS ON MAXES. -HOWERTON BASED ON LATEST TRENDS...IFR CONDITIONS ARE LIKELY ACROSS THE AREA THRU AT LEAST 18Z...AND POTENTIALLY THRU 00Z TOMORROW. +SHRA/+TSRA IS MOST LIKELY AT KHUT-KICT AND KCNU WITH SLIGHTLY LOWER CHANCES AT KSLN/KRSL. WITH MOIST UPSLOPE FLOW ON SAT...DO NOT ANTICIPATE QUICK CLEARING AT ANY LOCATION. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 77 66 80 / 90 80 50 50 HUTCHINSON 66 76 65 80 / 70 60 40 30 NEWTON 67 75 65 79 / 90 80 50 40 ELDORADO 68 76 66 78 / 90 80 60 50 WINFIELD-KWLD 69 78 68 81 / 90 80 60 60 RUSSELL 63 78 64 82 / 30 30 20 10 GREAT BEND 64 76 64 80 / 40 40 20 10 SALINA 65 78 67 83 / 60 50 40 20 MCPHERSON 66 75 65 81 / 70 60 40 30 COFFEYVILLE 72 79 68 82 / 80 80 70 60 CHANUTE 70 78 67 79 / 90 80 70 60 IOLA 69 77 67 78 / 90 80 70 60 PARSONS-KPPF 70 80 68 80 / 80 80 70 60 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR KSZ051>053- 067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jun 29, 5:21 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 521 PM CDT FRI JUN 29 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302330- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 521 PM CDT FRI JUN 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT RECORD FLOODING IS FORECAST ON THE NEOSHO RIVER AT ERIE...AND MAJOR FLOODING IS FORECAST ON THE WALNUT RIVER AT WINFIELD. RIVER FLOODING IS FORECAST OR ANTICIPATED AT SEVERAL LOCATIONS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...SEE THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTH CENTRAL AND SOUTHEAST KANSAS UNTIL SATURDAY EVENING. SEE THE FLASH FLOOD WATCH FOR ADDITIONAL DETAILS. THE PRIMARY THREAT FROM THE THUNDERSTORMS OVERNIGHT WILL BE FLOOD PRODUCING TORRENTIAL RAIN. TWO TO THREE INCHES OF RAIN IS LIKELY OVERNIGHT AND EARLY ON SATURDAY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THE TORRENTIAL RAIN WITH THE STRONGER STORMS WILL BE A SIGNIFICANT THREAT TO MOTORISTS DUE TO PONDING OF WATER ON THE ROADS....AND SEVERELY REDUCED VISIBILITIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RIVER FLOODING WILL CONTINUE ACROSS SEVERAL RIVERS IN SOUTHEAST AND SOUTH CENTRAL KANSAS ON SATURDAY. IN ADDITION...HEAVY RAIN WILL CAUSE FLOODING OF MANY FLOOD PRONE ROADS AND UNPAVED COUNTY ROADS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON SATURDAY...AND WILL PERSIST INTO AT LEAST SUNDAY NEAR THE OKLAHOMA BORDER. THE ADDITIONAL RAIN COULD AGGRAVATE ONGOING FLOODING. WHILE THE CURRENT FORECAST FOR THE FIRST PART OF THE WORK WEEK IS DRY...THERE IS SOME POSSIBILITY THAT ISOLATED THUNDERSTORMS COULD DEVELOP EACH DAY. THE THREAT OF RAIN WILL INCREASE LATER IN THE WEEK AS A WEAK FRONT MOVES INTO THE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER REPORTS OF FLOODING OR SIGNIFICANT RAINFALL MEASUREMENTS WOULD BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Special weather statement, Jun 29, 7:28 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 728 PM CDT FRI JUN 29 2007 KSZ071-095-300130- WILSON-WOODSON- 728 PM CDT FRI JUN 29 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WILSON AND WOODSON COUNTIES... AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FREDONIA...OR 22 MILES SOUTHWEST OF CHANUTE...AND MOVING NORTH AT 15 MPH. TORRENTIAL DOWNPOURS...DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL LIKELY PRODUCE FLOODING IN ITS PATH. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Local storm report, Jun 29, 7:36 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT FRI JUN 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HEAVY RAIN FREDONIA 37.53N 95.82W
06/29/2007 M7.00 INCH WILSON KS TRAINED SPOTTER
7 INCHES OF RAIN MEASURED IN THE CITY OF FREDONIA DURING
THE PAST 24 HOURS.
&&
CDJLocal storm report, Jun 29, 8:07 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...COR
NATIONAL WEATHER SERVICE WICHITA KS
807 PM CDT FRI JUN 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD ERIE 37.57N 95.24W
06/29/2007 NEOSHO KS FIRE DEPT/RESCUE
WATER WAS TOPPING THE LEVEE SOUTH OF ERIE CAUSING SOME
FLOODING PROBLEMS.
&&
CDJLocal storm report, Jun 29, 8:09 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
809 PM CDT FRI JUN 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HEAVY RAIN 2 SW FREDONIA 37.51N 95.85W
06/29/2007 M2.00 INCH WILSON KS TRAINED SPOTTER
TWO INCHES OF RAIN REPORTED IN AN HOUR 2 MILES SOUTHWEST
OF FREDONIA.
&&
CDJLocal storm report, Jun 29, 8:40 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
840 PM CDT FRI JUN 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM FLASH FLOOD FREDONIA 37.53N 95.82W
06/29/2007 WILSON KS EMERGENCY MNGR
A FEW ROADS IN TOWN HAD TWO TO FOUR FEET OF WATER OF
STANDING WATER. A CAR WAS STALLED IN HIGH WATER SOUTH OF
TOWN. MANY ROADS IN AND AROUND THE CITY OF FREDONIA ARE
IMPASSABLE.
&&
CDJLocal storm report, Jun 29, 8:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
842 PM CDT FRI JUN 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM HEAVY RAIN FREDONIA 37.53N 95.82W
06/29/2007 M2.40 INCH WILSON KS EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED 2.4 INCHES OF RAIN IN LESS
THAN AN HOUR OVER THE CITY OF FREDONIA.
&&
CDJThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:39 PM CDT | Flash Flood Warning | ICT | Wilson | 14 hr |
| Jun 29, 8:45 PM CDT | Flash Flood Warning | ICT | Chautauqua, Montgomery | 12 hr |
| Jun 29, 10:01 PM CDT | Flash Flood Warning | ICT | Labette, Neosho | 12 hr |
| Jun 29, 10:16 PM CDT | Flash Flood Warning | ICT | Butler, Cowley, Sumner | 12 hr |
| Jun 30, 5:45 AM CDT | Flash Flood Warning | ICT | Greenwood | 9 hr |
| Jun 30, 7:05 AM CDT | Flash Flood Warning | ICT | Wilson | 14 hr |
| Jun 30, 7:07 AM CDT | Flash Flood Warning | ICT | Chase | 12 hr |
| Jun 30, 7:30 AM CDT | Flash Flood Warning | ICT | Chautauqua, Montgomery | 13 hr |
| Jun 30, 7:45 AM CDT | Flash Flood Warning | ICT | Allen | 12 hr |
| Jun 30, 8:15 AM CDT | Flash Flood Warning | ICT | Woodson | 12 hr |
| Jun 30, 8:54 AM CDT | Flash Flood Warning | ICT | Elk | 12 hr |
| Jun 30, 8:55 AM CDT | Flash Flood Warning | ICT | Chautauqua, Montgomery | 12 hr |
| Jun 30, 9:46 AM CDT | Flash Flood Warning | ICT | Labette, Neosho | 12 hr |
| Jun 30, 10:29 AM CDT | Flash Flood Warning | ICT | Butler, Cowley, Sumner | 12 hr |
| Jun 30, 3:12 PM CDT | Flash Flood Warning | ICT | Allen, Woodson | 8 hr |
| Jun 30, 3:12 PM CDT | Flash Flood Warning | ICT | Allen, Greenwood, Woodson | 8 hr |
| Jun 30, 3:32 PM CDT | Flash Flood Warning | ICT | Butler, Cowley | 8 hr |
| Jun 30, 3:36 PM CDT | Flash Flood Warning | ICT | Elk, Neosho, Wilson | 8 hr |
| Jun 30, 3:49 PM CDT | Flash Flood Warning | ICT | Chautauqua, Labette, Montgomery | 8 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.